Researchers say credible, educational materials should be distributed through sources officers trust to help reduce misplaced anxiety over skin contact with fentanyl
RESEARCH TRIANGLE PARK, N.C. – A new study, based on qualitative interviews of law enforcement officers from five diverse agencies across the U.S., shows that many officers nationwide falsely believe skin exposure to fentanyl on-scene is deadly. The study, conducted by researchers at RTI International (RTI), a nonprofit research institute, and University of California San Diego, and published in the International Journal of Drug Policy, highlights a concerning lack of knowledge in law enforcement departments about the lack of danger posed by fentanyl exposure through the skin. There is a pressing need to distribute credible research through sources officers trust to debunk this myth.
As opioid and fentanyl related deaths have increased by nearly 3-fold since 2016, officers are more likely now than ever before to encounter fentanyl and its analogs, highlighting an urgent need to ensure accurate research is in the hands of law enforcement officers and first responders.
“We know that law enforcement officers face immensely stressful situations on a daily basis and concern of an overdose from touching fentanyl should not be added to that list of occupational hazards and stressors,” said Peyton Attaway, a public health analyst in the Center for Policing Research and Investigative Sciences at RTI and lead author on the article. “Our study shows that there is a clear need to work with law enforcement agencies and the media to help ensure stories of these instances are accurate and that there is a lot of work to be done to help combat instances of misinformation.”
Although the law enforcement officers interviewed were able to point to stories through word of mouth or in the news of on-duty officers or first responders who allegedly overdosed on-scene from touching fentanyl, in some instances requiring naloxone to revive them, the researchers say that there are no confirmed cases of fentanyl overdoses through the skin. The symptoms described in these news and social media stories are indicators of a panic attack (e.g., rapid heartbeat, chest pain, hyperventilating), rather than overdose symptoms (e.g., lowered heartrate, sleepiness, and slowed or stopped breathing).
“If an officer is worried about fentanyl exposure, they may hesitate to provide care to overdose victims on scene,” said Peter Davidson, a researcher at the University of California San Diego and co-author of the article. “Additionally, we found that many agencies are spending large amounts of funding on extreme personal protective equipment like Hazmat suits. to eliminate the possibility of dermal fentanyl exposure. This money would be better spent elsewhere.”
Out of the 23 officers interviewed by researchers, nearly all viewed fentanyl exposure on the job as an occupational hazard. Despite a change in national guidance to reflect the low risk of overdose from skin exposure to fentanyl from agencies like the American College of Medical Toxicology and the American Academy of Clinical Toxicology, the researchers share that there is evidence this guidance has not reached officers. For example, a survey of New York first responder’s knowledge of fentanyl handling practices conducted in 2019 found that 80% of participants shared a belief that skin contact with fentanyl is deadly.
The researchers reported that officers were most likely to receive dubious information about fentanyl risks through word of mouth, U.S. government educational materials, station bulletins and social media. Based on their research, they recommend distributing accurate information through trusted sources, leadership within departments and academy trainings.
The study was supported by Arnold Ventures.
Learn more about our Policing Research.